Alert archive / Oregon / Red Flag Warnings in 2017
Red Flag Warning 30, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Aug 15, 2017, 12:59 PM PDT for Coos County, Curry County, Josephine County, Oregon. It took effect at Aug 16, 2017, 1:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 15, 2017, 12:59 PM PDT (19:59 UTC)
- In effect from
- Aug 16, 2017, 1:00 AM PDT
- Expired
- Aug 16, 2017, 10:00 AM PDT
- In force
- 9 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Josephine County, OR
The radar
The Medford radar (KMAX), 121 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 8.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1720 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
050 WWUS86 KMFR 151959 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 1259 PM PDT Tue Aug 15 2017 ...POOR RECOVERY AND GUSTY WINDS EXPECTED OVER THE SOUTHWEST OREGON COAST RANGES TUESDAY NIGHT INTO WEDNESDAY AND AGAIN WEDNESDAY NIGHT INTO THURSDAY... .A thermal trough will strengthen over the area Tuesday night into Wednesday resulting in gusty northeast winds over the mid slopes and ridges. These winds combined with poor humidity recovery will enhance the risk of spread of new and existing fires. Similar conditions are expected again Wednesday night into Thursday. ORZ619-161700- /O.UPG.KMFR.FW.A.0023.170816T0800Z-170816T1700Z/ /O.NEW.KMFR.FW.W.0030.170816T0800Z-170816T1700Z/ /O.NEW.KMFR.FW.A.0024.170817T0800Z-170817T1700Z/ Western Rogue River-Siskiyou National Forest- 1259 PM PDT Tue Aug 15 2017 ...RED FLAG WARNING IN EFFECT FROM 1 AM TO 10 AM PDT WEDNESDAY FOR A COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONE 619... ...FIRE WEATHER WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING FOR COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONE 619... The National Weather Service in Medford has replaced the Fire Weather Watch with a Red Flag Warning, which is in effect from 1 AM to 10 AM PDT Wednesday. A Fire Weather Watch has also been issued. This Fire Weather Watch is in effect from late Wednesday night through Thursday morning. * Affected area: The Southwest Oregon Coast Range, mainly above 2000 feet in fire weather zone 619. * Wind...Northeast 10 to 15 mph with gusts to 25 mph. * Humidity...recovery of only 35 to 45 percent in the evening before winds increase, then dropping to around 15 percent overnight. * Impacts...The combination of gusty northeast winds and poor relative humidity recovery will enhance the risk of spread of new and existing fires. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures will create extreme fire growth potential. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ Petrucelli Visit us at www.weather.gov/medford
3 follow-up statements
518 WWUS86 KMFR 161032 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 332 AM PDT Wed Aug 16 2017 ...POOR RECOVERY AND GUSTY WINDS EXPECTED OVER THE SOUTHWEST OREGON COAST RANGES THIS MORNING AND AGAIN TONIGHT INTO THURSDAY MORNING... .A thermal trough will continue to strengthen over the area today through Thursday resulting in gusty northeast winds over the mid slopes and ridges. These winds combined with poor humidity recovery will enhance the risk of spread of new and existing fires this morning. Similar conditions are expected again tonight into Thursday morning. ORZ619-162245- /O.CON.KMFR.FW.W.0030.000000T0000Z-170816T1700Z/ /O.CON.KMFR.FW.A.0024.170817T0800Z-170817T1700Z/ Western Rogue River-Siskiyou National Forest- 332 AM PDT Wed Aug 16 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 AM PDT THIS MORNING FOR A COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONE 619... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY MORNING FOR A COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONE 619...... * Affected area: The Southwest Oregon Coast Range, mainly above 2000 feet in fire weather zone 619. * Wind...Northeast 10 to 15 mph with gusts to 25 mph. * Humidity...lowering to around 15 percent today, then recovery of only around 35 to 40 percent this evening before winds increase again and humidity drops overnight into Thursday morning. * Impacts...The combination of gusty northeast winds and poor relative humidity recovery will enhance the risk of spread of new and existing fires. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures will create extreme fire growth potential. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ MAS Visit us at www.weather.gov/medford
975 WWUS86 KMFR 161048 CCA RFWMFR URGENT - FIRE WEATHER MESSAGE...CORRECTED National Weather Service Medford OR 348 AM PDT Wed Aug 16 2017 CORRECTED FORMATTING ISSUE IN HEADLINES ...POOR RECOVERY AND GUSTY WINDS EXPECTED OVER THE SOUTHWEST OREGON COAST RANGES THIS MORNING AND AGAIN TONIGHT INTO THURSDAY MORNING... .A thermal trough will continue to strengthen over the area today through Thursday resulting in gusty northeast winds over the mid slopes and ridges. These winds combined with poor humidity recovery will enhance the risk of spread of new and existing fires this morning. Similar conditions are expected again tonight into Thursday morning. ORZ619-162245- /O.COR.KMFR.FW.W.0030.000000T0000Z-170816T1700Z/ /O.COR.KMFR.FW.A.0024.170817T0800Z-170817T1700Z/ Western Rogue River-Siskiyou National Forest- 348 AM PDT Wed Aug 16 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 AM PDT THIS MORNING FOR A COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONE 619... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY MORNING FOR A COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONE 619... * Affected area: The Southwest Oregon Coast Range, mainly above 2000 feet in fire weather zone 619. * Wind...Northeast 10 to 15 mph with gusts to 25 mph. * Humidity...lowering to around 15 percent today, then recovery of only around 35 to 40 percent this evening before winds increase again and humidity drops overnight into Thursday morning. * Impacts...The combination of gusty northeast winds and poor relative humidity recovery will enhance the risk of spread of new and existing fires. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures will create extreme fire growth potential. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ MAS Visit us at www.weather.gov/medford
244 WWUS86 KMFR 161707 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 1007 AM PDT Wed Aug 16 2017 ...POOR RECOVERY AND GUSTY WINDS EXPECTED OVER THE SOUTHWEST OREGON COAST RANGES THIS MORNING AND AGAIN TONIGHT INTO THURSDAY MORNING... .A thermal trough will continue to strengthen over the area today through Thursday resulting in gusty northeast winds over the mid slopes and ridges. These winds combined with poor humidity recovery will enhance the risk of spread of new and existing fires this morning. Similar conditions are expected again tonight into Thursday morning. ORZ619-170515- /O.EXP.KMFR.FW.W.0030.000000T0000Z-170816T1700Z/ /O.CON.KMFR.FW.A.0024.170817T0800Z-170817T1700Z/ Western Rogue River-Siskiyou National Forest- 1007 AM PDT Wed Aug 16 2017 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY MORNING FOR COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONE 619... ...RED FLAG WARNING HAS EXPIRED FOR COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONE 619... * Affected area: The Southwest Oregon Coast Range, mainly above 2000 feet in fire weather zone 619. * Wind...Northeast 10 to 15 mph with gusts to 25 mph. * Humidity...lowering to around 15 percent today, then recovery of only around 35 to 40 percent this evening before winds increase again and humidity drops overnight into Thursday morning. * Impacts...The combination of gusty northeast winds and poor relative humidity recovery will enhance the risk of spread of new and existing fires. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ Visit us at www.weather.gov/medford
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 15, 10:53 AM PDT, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 15, 10:53 AM PDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1053 AM PDT Tue Aug 15 2017
.Updated Aviation Discussion below.
.UPDATE...Satellite shows mostly cloud-free, albeit somewhat hazy,
skies over the forecast area. Marine stratus and fog is starting
to clear from the coast and should burn off the Coos Coast within
a few hours... and clear from the Brookings area early this
afternoon. Made slight updates to the forecast to cut back on
smoke... hazy skies will continue as the ridge above us continues
to build, but expect enough mixing that smoke impacts will be
minimal at the surface, with the exception of areas in the
immediate vicinity of wildfires. A weak short wave will swing over
the top of the ridge into our area this evening...areas east of
the Cascades will probably see some clouds from that, but with
limited instability, do not expect showers anywhere in our
forecast area. Otherwise, the current forecast is on track, see
previous discussion for more information. -MSC
&&
.AVIATION...15/18Z TAF CYCLE...VFR will continue today at inland
locations. The latest visible image shows marine stratus at the
coast and just offshore from about Gold Beach south, but this is
burning off fairly quickly and skies will clear out with VFR
conditions in the next 1-2 hours. However gusty north to northwest
winds are expected again at the coast this afternoon. IFR cigs may
return tonight mainly north of Cape Blanco late tonight. The TAF at
North Bend shows lowering conditions at 11z, but confidence on the
tining is medium and it could develop sooner. Later shifts will need
to take another look at this. -Petrucelli
&&
.MARINE...Updated 330 AM PDT Tuesday 15 August 2017...A
pattern of high pressure offshore and a thermal trough at the coast
will be long lasting. North winds will increase today with gales
likely to develop south of Cape Blanco by Wednesday evening. Gales
then persist at least through Thursday night and likely into Friday
evening. A moderate northwest swell of around 3 to 5 feet will
accompany steep to very steep wind dominated seas. Winds and seas
will be highest south of Cape Blanco, especially south of Gold Beach
beyond 5 NM from shore. -Spilde
&&
.FIRE WEATHER...Updated 330 AM Tuesday 15 August 2017...A thermal
trough will strengthen across SW Oregon and northern California
today through Thursday. Have decided to issue a fire weather watch
for zone 619 (SW Oregon Coast Range) due to expected gusty
northeast winds and poor humidity recovery there tonight into
Wednesday morning. It should be noted that all mid slope/ridge
locations in fire weather zones 618,619,620 in Oregon and 280 in
California will have a period of gusty northeast winds during this
time frame along with poor to moderate recoveries, but locations
above 2000 feet in zone 619 have the highest risk of attaining the
wind/relative humidity/duration criteria. This is a critical fire
weather pattern, especially since there are numerous active
wildfires in the region. The rapid drying combined with the gusty
winds could enhance the risk of spread of existing fires and also
perhaps awaken some "sleeper" fires. We don't usually see two
nights of gusty winds/poor relative humidity, but this may occur
again Wednesday night into Thursday, so stay tuned for updates and
perhaps additional fire weather watches/red flag warnings.
It'll remain dry for the balance of the week. Temperatures today
will be near normal, but we'll be 5 to 10 degrees above average
Wednesday through Friday for most inland locations. Coastal areas
will be comparatively cooler, but a Chetco Effect is possible each
day through Thursday near Brookings. The risk of thunderstorms is
nil through Friday.
The models hint at some cooling this weekend, but it won't be that
noticeable, only dropping a couple of degrees on average for inland
locations. There is no threat for thunderstorms at this time. -Spilde
&&
.PREV DISCUSSION... /Issued 430 AM PDT Tue Aug 15 2017/
SHORT TERM...A shortwave trough will slide down into the area
from the northwest. With fairly stable conditions in place, the
main effect from this disturbance will be an increase in clouds
over eastern and southern portions of the area this afternoon and
evening. As this disturbance shifts off to the southeast, expect
the upper ridge off the Pacific Northwest to nudge into the area
tonight and strengthen over the area through late in the week.
This will bring a warming and drying pattern to the area.
Today, expect fairly warm temperatures and dry weather. The upper
level disturbance moving southeast over the area, will allow mid
and high clouds to move into the area. Conditions are fairly
stable though and while some cumulus clouds may develop over
Modoc, portions of Siskiyou and southeast Lake counties today, do
not expect any thunderstorms or showers. Along the coast, a
surface thermal trough will strengthen today into Wednesday,
bringing gusty north winds to the coast in the afternoon and
evening. Also expect gusty northeast to east winds to develop over
the coastal mountains tonight into Wednesday morning. These winds
combined with dry humidities will bring the potential for
critical fire weather conditions in the coastal mountains of Curry
county tonight into Wednesday.
This pattern with an upper level ridge over the region and
surface thermal trough along the coast will persist Wednesday and
Thursday. As a result expect continued periods of gusty winds
along the coast and into the coastal mountains. Also along the
south Curry coast, near Brookings, expect a Chetco effect with
warm temperatures through Thursday. For inland areas on Wednesday
and Thursday, expect temperatures to warm into the low to mid 90s
for western valleys and into the mid to upper 80s for valleys
east of the Cascades. Of note on Thursday, models show a weak
shortwave moving over the ridge and into the region. This may
result in increased low level marine clouds along the Coos and
Douglas coast and into the Umpqua Valley Thursday morning.
On Friday, the ridge flattens as a broad upper trough moves into
British Columbia. With the ridge still in place, expect another
very warm day across inland areas though. Models also that some
limited moisture may move up from the south on Friday afternoon
and evening. Lacking an significant forcing and with only weak
instability in place, expect mainly just some building cumulus
over Northern California. However, confidence is the model
forecast for this period is low due to variability in the models
on track and timing of the upper trough to the north and any weak
disturbances moving around this trough and possibly into the area.
Long term...On the weekend, an upper ridge will rebuild well
offshore while a couple shortwaves move down towards the coast.
The first of these shortwaves is expected to move towards the
northern and north-central California coast Saturday evening then
further south Sunday. Given the track of this shortwave, expect
any showers or thunderstorms to remain southeast of our area.
However, will need to monitor for the potential of isolated
thunderstorms develops over southeast portions of the area, such
as over Modoc county, due to wrap around moisture. A second
shortwave disturbance is forecast to move towards the coast of
southern Oregon Sunday night into Monday and will bring a similar
pattern. Overall, expect to see continued warm temperatures into
the weekend with only a slight decrease in high temperatures.
Along the coast, expect areas of overnight and morning clouds and
patchy fog. Depending on the track of the shortwave, may see some
low clouds spread into the Umpqua valley in the early morning
periods as well. Confidence is low to moderate on details for the
weekend and Monday forecasts and will need to monitor future model
runs to assess the risk for thunderstorms as well as cloud cover.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Fire Weather Watch from late tonight through Wednesday morning
for ORZ619.
CA...None.
Pacific Coastal Waters...Gale Watch from Wednesday afternoon through
late Thursday night for PZZ356-376. Small Craft Advisory
until 5 AM PDT Friday for PZZ356-376. Small Craft Advisory for
hazardous seas until 5 AM PDT Friday for PZZ350-356-370-376.
Hazardous Seas Warning until 2 PM PDT Wednesday for PZZ356-376.
MSC/CC/MASThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 2:30 AM PDT | Fire Weather Watch | MFR | Coos, Curry, Josephine | 10 hr |
| Aug 15, 12:59 PM PDT | Fire Weather Watch | MFR | Coos, Curry, Josephine | 25 hr |
| Aug 15, 3:53 PM PDT | Gale Warning | MFR | 5 days |
Nearby
Red Flag Warnings in Oregon, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.